Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 178, NWS Goodland, KS

July 27, 2009Gove County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 27, 2009, 5:09 PM CDT for Gove County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2009, 5:09 PM CDT (22:09 UTC)
Expired
Jul 27, 2009, 5:52 PM CDT
In force
43 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Gove County, KS

The radar

The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 926 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
926 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:43 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 27, 3:43 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
243 PM MDT MON JUL 27 2009

.SYNOPSIS...
243 PM MDT MON JUL 27 2009

ANALYSIS OF WATER VAPOR IMAGERY/UPPER AIR DATA INDICATED SHOWED A
LARGE MID/UPPER LOW POSITIONED OVER SASKATCHEWAN WITH A TROUGH AND
ASSOCIATED SURFACE COLD FRONT TRAILING SOUTHWESTWARD INTO THE
CENTRAL HIGH PLAINS. A MID/UPPER LEVEL RIDGE WAS CENTERED OVER THE
DESERT SOUTHWEST WITH A SERIES OF DISTURBANCES MOVING THROUGH THE
MEAN FLOW. AT THE SURFACE...ISOLATED CONVECTION INITIATED OVER
NORTHEAST COLORADO EARLIER IN THE DAY AND CONTINUES TO MOVE
SOUTHEAST INTO NORTHWEST KANSAS CURRENTLY.

FOLTZ
&&

.DISCUSSION...
243 PM MDT MON JUL 27 2009

FOCUS REMAINS ON CONVECTIVE ACTIVITY THROUGH MID-WEEK INCLUDING
POTENTIAL FOR LOCALLY HEAVY RAIN OVERNIGHT TONIGHT INTO TUESDAY
MORNING.

AS OF 18Z...A WEAK SURFACE TROUGH WAS POSITIONED FROM NORTHEAST
COLORADO THROUGH THE GLD CWA AND INTO CENTRAL KANSAS.
AFOREMENTIONED WEAK CONVECTIVE ACTIVITY CONTINUES TO SLIDE
SOUTHEAST WHILE ADDITIONAL CONVECTION IS CURRENTLY DEVELOPING
ALONG THE WY/CO BORDER. THIS AREA OF CONVECTION WILL CONTINUE TO
EXPAND INTO A LOOSELY ORGANIZED MCS STRUCTURE AND IS PROGGED TO
MOVE SOUTHEAST INTO THE GLD CWA LATE THIS EVENING. WHILE
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...MARGINAL DEEP LAYER
SHEAR OF AROUND 30 KTS AND MUCAPE VALUES OF 1000-1500 J/KG WILL
PROVIDE POTENTIAL FOR ISOLATED SEVERE HAIL. BIGGER THREAT APPEARS
TO BE FROM WINDS AND HEAVY RAIN WITH PWAT VALUES RUNNING ROUGHLY
150 PERCENT OF NORMAL. WHILE THE EXACT AMOUNT OF PRECIP EXPECTED
AT ANY POINT IN THE AREA IS IMPONDERABLE...LOCALLY HEAVY RAIN IS A
DISTINCT POSSIBILITY. A SHORT-FUSED HYDRO HIGHLIGHT IS NOT OUT OF
THE QUESTION.

TEMPS FOR TUESDAY AND WEDNESDAY SHOULD REMAIN WELL BELOW
CLIMATOLOGICAL NORMS AS SURFACE COLD FRONT REMAINS SOUTH OF THE
AREA. BOTH NAM AND EC HANG ONTO PRECIP CHANCES THROUGH THE DAY ON
TUESDAY. GIVEN EXPECTED PRECIP AND EXTENSIVE CLOUD COVER...TRIMMED
A FEW DEGREES OFF OF EXPECTED HIGHS. ANOTHER SHORTWAVE TROUGH WILL
IMPACT THE AREA ON WEDNESDAY AND HAVE BUMPED POPS TO CHANCE CATEGORY.

PATTERN BEGINS TO SHIFT A BIT BY THURSDAY AS THE NORTHERN PLAINS
TROUGH DEEPENS PUSHING THE MEAN FLOW INTO SOUTHWEST KANSAS. THIS
SHOULD ALLOW CONDITIONS TO DRY OUT TO SOME EXTENT. THE DESERT
SOUTHWEST MID/UPPER RIDGE THEN BEGINS TO BUILD NORTHWARD INTO THE
AREA AREA OVER THE WEEKEND ALLOWING TEMPS TO RETURN TO NEAR
NORMAL. OPERATIONAL GFS DEPICTING ANOTHER COLD FRONT DROPPING INTO
THE AREA FROM THE NORTH SUNDAY NIGHT INTO MONDAY BUT HAVE OPTED TO
KEEP POPS SILENT UNTIL BETTER CONSENSUS IS REACHED.

FOLTZ
&&

.AVIATION...
1123 AM MDT MON JUL 27 2009

FOR THE 18Z TAFS AT KGLD AND KMCK...THUNDERSTORMS NORTH OF KGLD
TERMINAL AT 1720Z WILL NOT IMPACT THE SITE BUT AFTERNOON AND
OVERNIGHT THUNDERSTORMS MAY IMPACT THE SITE AS A SERIES OF UPPER
LEVEL DISTURBANCES AND A FRONTAL BOUNDARY INTERACT. FOR TONIGHT
CIGS IN POST FRONTAL FLOW WILL LOWER INTO THE MVFR RANGE WITH
SHOWERS AND/OR THUNDERSTORMS POSSIBLE MUCH OF THE NIGHT. FOR THE
12Z-18Z TIMEFRAME TUESDAY CIGS WILL REMAIN MVFR OR LOWER WITH A
SHOWER OR TWO POSSIBLE.

AT KMCK SIMILAR SCENARIO WITH SHOWERS AND THUNDERSTORMS POSSIBLE
DURING THE MID TO LATE AFTERNOON HOURS...INCREASING LATE TONIGHT
AS A DISTURBANCE MOVES IN FROM THE WEST/NORTHWEST. CIGS OVERNIGHT
WILL BE MVFR OR LOWER...LINGERING THROUGH 18Z TUESDAY.

07
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 27, 11:55 AM CDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1055 AM MDT MON JUL 27 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1055 AM MDT MON JUL 27 2009 /1155 AM CDT MON JUL 27 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE DAY BECOMING
LIKELY TONIGHT AS A COLD FRONT AND A SERIES OF UPPER LEVEL
DISTURBANCES MOVE THROUGH. SEVERE THUNDERSTORMS ARE POSSIBLE WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. THE THREAT FOR
LOCALLY HEAVY RAIN WILL INCREASE TONIGHT ACROSS MUCH OF THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY. EVEN
THOUGH SEVERE WEATHER IS NOT EXPECTED DANGEROUS LIGHTNING WILL BE
PRESENT WITH EACH THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 27, 3:56 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
256 PM MDT MON JUL 27 2009

KSZ015-016-272130-
GRAHAM-SHERIDAN-
356 PM CDT MON JUL 27 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERIDAN COUNTY IN NORTHWEST KANSAS AND GRAHAM
COUNTY IN NORTHWEST KANSAS...

AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF TASCO...AND MOVING SOUTHEAST AT
15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

LOCKHART
Local storm report, Jul 27, 4:45 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
345 PM MDT MON JUL 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             2 WNW TASCO             39.36N 100.33W
07/27/2009  E1.00 INCH       SHERIDAN           KS   PUBLIC

            PERSON ALSO REPORTS STRONG WINDS AND VERY HEAVY RAINFALL.

&&

GJG
Local storm report, Jul 27, 4:52 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
352 PM MDT MON JUL 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             4 E HOXIE               39.36N 100.36W
07/27/2009  E1.50 INCH       SHERIDAN           KS   TRAINED SPOTTER

            MOSTLY QUARTER-SIZED HAIL, WITH 1-1/2 INCH HAIL BEING THE
            LARGEST.

&&

GJG

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:13 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan47 min
Jul 27, 4:56 PM CDTSevere Thunderstorm WarningGLDSheridan64 min
Jul 27, 5:20 PM CDTFlash Flood WarningGLDGraham, Sheridan3 hr
Jul 27, 5:43 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan4 min
Jul 27, 5:54 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan51 min
Jul 27, 6:57 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.